Texas, 2014

Drought in Texas, January 1 to 31, 2014

January 1 to 31, 2014 · NWS EWX · 11 events in 11 counties and zones

January was a dry month across South Central Texas with most of the region receiving less than normal rainfall. All but the eastern quarter of the area had less than 25 percent of normal for the month.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

January was a dry month across South Central Texas with most of the region receiving less than normal rainfall. All but the eastern quarter of the area had less than 25 percent of normal for the month. Fortunately, this had little effect on the drought. Gillespie (Stage D3), Burnet, Llano, and Medina (all three D2) Counties were the only ones that changed into a worse drought category. The rest of the area remained unchanged with Val Verde County in extreme (Stage D3) drought category and Bandera, De Witt, Edwards, Kendall, Kerr, and Real Counties in severe (Stage D2) drought category. Fire danger was moderate across the area at the end of January. Of the counties in D2 or worse drought Kendall, Kerr, and Llano had burn bans in effect. The Texas Crop and Weather Report issued by Texas A&M Agricultural indicated soil moisture was low and even winter weeds weren’t growing. Dryland wheat and oats were showing signs of stress. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) across the Frio, Lower San Antonio, Medina, Nueces and Guadalupe River basins and below normal (10 to 24 percent) across the Colorado and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from December, but was still near 35 feet below normal. Lake Travis remained near 53 feet below normal. Medina Lake was again the most affected lake at 88.7 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer held steady for the month and was 27 feet below normal, and 11.5 feet below the level at the end of January 2013. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville in stage 1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 31, 11:37 PM CST, 23 minutes earlier.

Area forecast discussion, Dec 31, 11:37 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1137 PM CST TUE DEC 31 2013

.AVIATION...
I-35 CORRIDOR TERMINALS VFR CIGS WITH CIGS LOWERING AROUND DAWN BECOMING
MVFR CIGS BY LATE MORNING. CIGS LIFTING TO VFR BY LATE AFTERNOON. I-35
CORRIDOR WINDS LIGHT AND VARIABLE TONIGHT BECOMING LIGHT SOUTHWEST
AFTER DAWN AND LIGHT WESTERLY TOMORROW NIGHT. CDFNT PUSHING THROUGH
LATE TOMORROW EVENING TO EARLY OVERNIGHT WITH NORTH WINDS INCREASING
TO 15 TO 25 KTS. KDRT TERMINAL MOSTLY VFR CLEAR TONIGHT WITH VFR
CIRRUS CIGS DEVELOPING AFTER DAWN. KDRT WINDS LIGHT SOUTHEAST TONIGHT
AND WEDNESDAY BECOMING LIGHT AND VARIABLE TOMORROW EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              38  65  38  53  31 /  -   -   -    0   0
AUSTIN BERGSTROM INTL AIRPORT  30  64  34  52  25 /  -   10  -    0   0
NEW BRAUNFELS MUNI AIRPORT     35  64  36  54  27 /  -   10  -    0   0
BURNET MUNI AIRPORT            34  64  32  50  27 /   0  -    0   0   0
DEL RIO INTL AIRPORT           37  63  38  55  32 /   0   0   0   0   0
GEORGETOWN MUNI AIRPORT        33  64  32  51  27 /  -   -   -    0   0
HONDO MUNI AIRPORT             37  64  37  57  28 /  -   -    0   0   0
SAN MARCOS MUNI AIRPORT        35  64  36  53  28 /  -   10  -    0   0
LA GRANGE - FAYETTE REGIONAL   39  64  39  54  30 /  10  10  10   0   0
SAN ANTONIO INTL AIRPORT       38  64  38  56  30 /  -   10  -    0   0
STINSON MUNI AIRPORT           39  65  39  57  31 /  -   10  -    0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...02
SYNOPTIC/GRIDS...05
Hazardous weather outlook, Dec 31, 5:01 AM CST, 18 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
501 AM CST TUE DEC 31 2013

TXZ171>173-183>194-202>209-217>225-228-011115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
501 AM CST TUE DEC 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Bandera

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Bandera forecast zone
Reported by
Official NWS Observations
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

January was a dry month across South Central Texas with most of the region receiving less than normal rainfall. All but the eastern quarter of the area had less than 25 percent of normal for the month. Fortunately, this had little effect on the drought. Gillespie (Stage D3), Burnet, Llano, and Medina (all three D2) Counties were the only ones that changed into a worse drought category. The rest of the area remained unchanged with Val Verde County in extreme (Stage D3) drought category and Bandera, De Witt, Edwards, Kendall, Kerr, and Real Counties in severe (Stage D2) drought category. Fire danger was moderate across the area at the end of January. Of the counties in D2 or worse drought Kendall, Kerr, and Llano had burn bans in effect. The Texas Crop and Weather Report issued by Texas A&M Agricultural indicated soil moisture was low and even winter weeds weren’t growing. Dryland wheat and oats were showing signs of stress. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) across the Frio, Lower San Antonio, Medina, Nueces and Guadalupe River basins and below normal (10 to 24 percent) across the Colorado and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from December, but was still near 35 feet below normal. Lake Travis remained near 53 feet below normal. Medina Lake was again the most affected lake at 88.7 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer held steady for the month and was 27 feet below normal, and 11.5 feet below the level at the end of January 2013. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville in stage 1.

Drought, Burnet

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Burnet forecast zone
Reported by
Official NWS Observations
Coordinates
30.788, -98.182 (the zone’s center; the record gives no point)

January was a dry month across South Central Texas with most of the region receiving less than normal rainfall. All but the eastern quarter of the area had less than 25 percent of normal for the month. Fortunately, this had little effect on the drought. Gillespie (Stage D3), Burnet, Llano, and Medina (all three D2) Counties were the only ones that changed into a worse drought category. The rest of the area remained unchanged with Val Verde County in extreme (Stage D3) drought category and Bandera, De Witt, Edwards, Kendall, Kerr, and Real Counties in severe (Stage D2) drought category. Fire danger was moderate across the area at the end of January. Of the counties in D2 or worse drought Kendall, Kerr, and Llano had burn bans in effect. The Texas Crop and Weather Report issued by Texas A&M Agricultural indicated soil moisture was low and even winter weeds weren’t growing. Dryland wheat and oats were showing signs of stress. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) across the Frio, Lower San Antonio, Medina, Nueces and Guadalupe River basins and below normal (10 to 24 percent) across the Colorado and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from December, but was still near 35 feet below normal. Lake Travis remained near 53 feet below normal. Medina Lake was again the most affected lake at 88.7 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer held steady for the month and was 27 feet below normal, and 11.5 feet below the level at the end of January 2013. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville in stage 1.

Drought, De Witt

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
De Witt forecast zone
Reported by
Official NWS Observations
Coordinates
29.082, -97.357 (the zone’s center; the record gives no point)

January was a dry month across South Central Texas with most of the region receiving less than normal rainfall. All but the eastern quarter of the area had less than 25 percent of normal for the month. Fortunately, this had little effect on the drought. Gillespie (Stage D3), Burnet, Llano, and Medina (all three D2) Counties were the only ones that changed into a worse drought category. The rest of the area remained unchanged with Val Verde County in extreme (Stage D3) drought category and Bandera, De Witt, Edwards, Kendall, Kerr, and Real Counties in severe (Stage D2) drought category. Fire danger was moderate across the area at the end of January. Of the counties in D2 or worse drought Kendall, Kerr, and Llano had burn bans in effect. The Texas Crop and Weather Report issued by Texas A&M Agricultural indicated soil moisture was low and even winter weeds weren’t growing. Dryland wheat and oats were showing signs of stress. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) across the Frio, Lower San Antonio, Medina, Nueces and Guadalupe River basins and below normal (10 to 24 percent) across the Colorado and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from December, but was still near 35 feet below normal. Lake Travis remained near 53 feet below normal. Medina Lake was again the most affected lake at 88.7 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer held steady for the month and was 27 feet below normal, and 11.5 feet below the level at the end of January 2013. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville in stage 1.

Drought, Edwards

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Edwards forecast zone
Reported by
Official NWS Observations
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

January was a dry month across South Central Texas with most of the region receiving less than normal rainfall. All but the eastern quarter of the area had less than 25 percent of normal for the month. Fortunately, this had little effect on the drought. Gillespie (Stage D3), Burnet, Llano, and Medina (all three D2) Counties were the only ones that changed into a worse drought category. The rest of the area remained unchanged with Val Verde County in extreme (Stage D3) drought category and Bandera, De Witt, Edwards, Kendall, Kerr, and Real Counties in severe (Stage D2) drought category. Fire danger was moderate across the area at the end of January. Of the counties in D2 or worse drought Kendall, Kerr, and Llano had burn bans in effect. The Texas Crop and Weather Report issued by Texas A&M Agricultural indicated soil moisture was low and even winter weeds weren’t growing. Dryland wheat and oats were showing signs of stress. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) across the Frio, Lower San Antonio, Medina, Nueces and Guadalupe River basins and below normal (10 to 24 percent) across the Colorado and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from December, but was still near 35 feet below normal. Lake Travis remained near 53 feet below normal. Medina Lake was again the most affected lake at 88.7 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer held steady for the month and was 27 feet below normal, and 11.5 feet below the level at the end of January 2013. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville in stage 1.

Drought, Gillespie

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Gillespie forecast zone
Reported by
Official NWS Observations
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

January was a dry month across South Central Texas with most of the region receiving less than normal rainfall. All but the eastern quarter of the area had less than 25 percent of normal for the month. Fortunately, this had little effect on the drought. Gillespie (Stage D3), Burnet, Llano, and Medina (all three D2) Counties were the only ones that changed into a worse drought category. The rest of the area remained unchanged with Val Verde County in extreme (Stage D3) drought category and Bandera, De Witt, Edwards, Kendall, Kerr, and Real Counties in severe (Stage D2) drought category. Fire danger was moderate across the area at the end of January. Of the counties in D2 or worse drought Kendall, Kerr, and Llano had burn bans in effect. The Texas Crop and Weather Report issued by Texas A&M Agricultural indicated soil moisture was low and even winter weeds weren’t growing. Dryland wheat and oats were showing signs of stress. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) across the Frio, Lower San Antonio, Medina, Nueces and Guadalupe River basins and below normal (10 to 24 percent) across the Colorado and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from December, but was still near 35 feet below normal. Lake Travis remained near 53 feet below normal. Medina Lake was again the most affected lake at 88.7 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer held steady for the month and was 27 feet below normal, and 11.5 feet below the level at the end of January 2013. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville in stage 1.

Drought, Kendall

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kendall forecast zone
Reported by
Official NWS Observations
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

January was a dry month across South Central Texas with most of the region receiving less than normal rainfall. All but the eastern quarter of the area had less than 25 percent of normal for the month. Fortunately, this had little effect on the drought. Gillespie (Stage D3), Burnet, Llano, and Medina (all three D2) Counties were the only ones that changed into a worse drought category. The rest of the area remained unchanged with Val Verde County in extreme (Stage D3) drought category and Bandera, De Witt, Edwards, Kendall, Kerr, and Real Counties in severe (Stage D2) drought category. Fire danger was moderate across the area at the end of January. Of the counties in D2 or worse drought Kendall, Kerr, and Llano had burn bans in effect. The Texas Crop and Weather Report issued by Texas A&M Agricultural indicated soil moisture was low and even winter weeds weren’t growing. Dryland wheat and oats were showing signs of stress. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) across the Frio, Lower San Antonio, Medina, Nueces and Guadalupe River basins and below normal (10 to 24 percent) across the Colorado and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from December, but was still near 35 feet below normal. Lake Travis remained near 53 feet below normal. Medina Lake was again the most affected lake at 88.7 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer held steady for the month and was 27 feet below normal, and 11.5 feet below the level at the end of January 2013. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville in stage 1.

Drought, Kerr

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kerr forecast zone
Reported by
Official NWS Observations
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

January was a dry month across South Central Texas with most of the region receiving less than normal rainfall. All but the eastern quarter of the area had less than 25 percent of normal for the month. Fortunately, this had little effect on the drought. Gillespie (Stage D3), Burnet, Llano, and Medina (all three D2) Counties were the only ones that changed into a worse drought category. The rest of the area remained unchanged with Val Verde County in extreme (Stage D3) drought category and Bandera, De Witt, Edwards, Kendall, Kerr, and Real Counties in severe (Stage D2) drought category. Fire danger was moderate across the area at the end of January. Of the counties in D2 or worse drought Kendall, Kerr, and Llano had burn bans in effect. The Texas Crop and Weather Report issued by Texas A&M Agricultural indicated soil moisture was low and even winter weeds weren’t growing. Dryland wheat and oats were showing signs of stress. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) across the Frio, Lower San Antonio, Medina, Nueces and Guadalupe River basins and below normal (10 to 24 percent) across the Colorado and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from December, but was still near 35 feet below normal. Lake Travis remained near 53 feet below normal. Medina Lake was again the most affected lake at 88.7 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer held steady for the month and was 27 feet below normal, and 11.5 feet below the level at the end of January 2013. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville in stage 1.

Drought, Llano

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Llano forecast zone
Reported by
Official NWS Observations
Coordinates
30.706, -98.684 (the zone’s center; the record gives no point)

January was a dry month across South Central Texas with most of the region receiving less than normal rainfall. All but the eastern quarter of the area had less than 25 percent of normal for the month. Fortunately, this had little effect on the drought. Gillespie (Stage D3), Burnet, Llano, and Medina (all three D2) Counties were the only ones that changed into a worse drought category. The rest of the area remained unchanged with Val Verde County in extreme (Stage D3) drought category and Bandera, De Witt, Edwards, Kendall, Kerr, and Real Counties in severe (Stage D2) drought category. Fire danger was moderate across the area at the end of January. Of the counties in D2 or worse drought Kendall, Kerr, and Llano had burn bans in effect. The Texas Crop and Weather Report issued by Texas A&M Agricultural indicated soil moisture was low and even winter weeds weren’t growing. Dryland wheat and oats were showing signs of stress. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) across the Frio, Lower San Antonio, Medina, Nueces and Guadalupe River basins and below normal (10 to 24 percent) across the Colorado and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from December, but was still near 35 feet below normal. Lake Travis remained near 53 feet below normal. Medina Lake was again the most affected lake at 88.7 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer held steady for the month and was 27 feet below normal, and 11.5 feet below the level at the end of January 2013. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville in stage 1.

Drought, Medina

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Medina forecast zone
Reported by
Official NWS Observations
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

January was a dry month across South Central Texas with most of the region receiving less than normal rainfall. All but the eastern quarter of the area had less than 25 percent of normal for the month. Fortunately, this had little effect on the drought. Gillespie (Stage D3), Burnet, Llano, and Medina (all three D2) Counties were the only ones that changed into a worse drought category. The rest of the area remained unchanged with Val Verde County in extreme (Stage D3) drought category and Bandera, De Witt, Edwards, Kendall, Kerr, and Real Counties in severe (Stage D2) drought category. Fire danger was moderate across the area at the end of January. Of the counties in D2 or worse drought Kendall, Kerr, and Llano had burn bans in effect. The Texas Crop and Weather Report issued by Texas A&M Agricultural indicated soil moisture was low and even winter weeds weren’t growing. Dryland wheat and oats were showing signs of stress. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) across the Frio, Lower San Antonio, Medina, Nueces and Guadalupe River basins and below normal (10 to 24 percent) across the Colorado and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from December, but was still near 35 feet below normal. Lake Travis remained near 53 feet below normal. Medina Lake was again the most affected lake at 88.7 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer held steady for the month and was 27 feet below normal, and 11.5 feet below the level at the end of January 2013. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville in stage 1.

Drought, Real

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Real forecast zone
Reported by
Official NWS Observations
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

January was a dry month across South Central Texas with most of the region receiving less than normal rainfall. All but the eastern quarter of the area had less than 25 percent of normal for the month. Fortunately, this had little effect on the drought. Gillespie (Stage D3), Burnet, Llano, and Medina (all three D2) Counties were the only ones that changed into a worse drought category. The rest of the area remained unchanged with Val Verde County in extreme (Stage D3) drought category and Bandera, De Witt, Edwards, Kendall, Kerr, and Real Counties in severe (Stage D2) drought category. Fire danger was moderate across the area at the end of January. Of the counties in D2 or worse drought Kendall, Kerr, and Llano had burn bans in effect. The Texas Crop and Weather Report issued by Texas A&M Agricultural indicated soil moisture was low and even winter weeds weren’t growing. Dryland wheat and oats were showing signs of stress. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) across the Frio, Lower San Antonio, Medina, Nueces and Guadalupe River basins and below normal (10 to 24 percent) across the Colorado and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from December, but was still near 35 feet below normal. Lake Travis remained near 53 feet below normal. Medina Lake was again the most affected lake at 88.7 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer held steady for the month and was 27 feet below normal, and 11.5 feet below the level at the end of January 2013. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville in stage 1.

Drought, Val Verde

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Val Verde forecast zone
Reported by
Official NWS Observations
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

January was a dry month across South Central Texas with most of the region receiving less than normal rainfall. All but the eastern quarter of the area had less than 25 percent of normal for the month. Fortunately, this had little effect on the drought. Gillespie (Stage D3), Burnet, Llano, and Medina (all three D2) Counties were the only ones that changed into a worse drought category. The rest of the area remained unchanged with Val Verde County in extreme (Stage D3) drought category and Bandera, De Witt, Edwards, Kendall, Kerr, and Real Counties in severe (Stage D2) drought category. Fire danger was moderate across the area at the end of January. Of the counties in D2 or worse drought Kendall, Kerr, and Llano had burn bans in effect. The Texas Crop and Weather Report issued by Texas A&M Agricultural indicated soil moisture was low and even winter weeds weren’t growing. Dryland wheat and oats were showing signs of stress. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) across the Frio, Lower San Antonio, Medina, Nueces and Guadalupe River basins and below normal (10 to 24 percent) across the Colorado and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from December, but was still near 35 feet below normal. Lake Travis remained near 53 feet below normal. Medina Lake was again the most affected lake at 88.7 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer held steady for the month and was 27 feet below normal, and 11.5 feet below the level at the end of January 2013. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville in stage 1.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495943, 495944, 495945, 495946, 495947, 495948, 495950, 495951, 495952, 495953, 495954.